Alert archive / Alabama / Frost Advisories in 2021

Frost Advisory 1, NWS Birmingham, AL

April 3, 202139 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Apr 3, 2021, 3:30 PM CDT for 39 counties in Alabama. It took effect at Apr 4, 2021, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2021, 3:30 PM CDT (20:30 UTC)
In effect from
Apr 4, 2021, 1:00 AM CDT
Expired
Apr 4, 2021, 8:00 AM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2506 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWUS74 KBMX 032030
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
330 PM CDT Sat Apr 3 2021

ALZ011>015-017>050-040430-
/O.NEW.KBMX.FR.Y.0001.210404T0600Z-210404T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
330 PM CDT Sat Apr 3 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, northeast, 
  northwest, southeast and west central Alabama.

* WHEN...From 1 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
285 
WWUS74 KBMX 040259
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
959 PM CDT Sat Apr 3 2021

ALZ011>015-017>050-041300-
/O.CON.KBMX.FR.Y.0001.210404T0600Z-210404T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
959 PM CDT Sat Apr 3 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, northeast, 
  northwest, southeast and west central Alabama.

* WHEN...From 1 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Apr 3, 12:24 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 3, 12:24 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1224 PM CDT Sat Apr 3 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1216 PM CDT Sat Apr 03 2021/

Mild and clear Spring day on tap as deep layer ridging dominates
the short term weather pattern. Much of the same can be expected
through the period, although the overnight and afternoon
temperatures should steadily increase over the weekend and early
next week thanks to some decent return flow from the gulf.

17/KLAWS

.LONG TERM...
/Updated at 0312 AM CDT Sat Apr 03 2021/
Sunday night through Friday.

The surface ridge axis will remain overhead Sunday night,
resulting in another night of ideal radiational cooling
conditions. Will go on the cold side of guidance for lows, but
with dew points creeping up and the moderating air mass
temperatures should remain too warm for frost formation. The
surface high will continue to drift southeastward Monday with
return flow developing underneath broad ridging aloft. This will
result in a continued warming trend. A couple moisture-starved
waves will move through on Tuesday, and can't completely rule out
some stray showers with daytime heating, but the overall air mass
is too dry for any mentionable PoPs at this time.

A closed upper low and associated surface low will reach the
Central Plains by Wednesday, and become a partially cutoff upper
low and occluded surface low somewhere over the Mid-Mississippi
Valley by Thursday morning. A couple showers/storms may develop
with daytime heating Wednesday afternoon, but the main focus for
deeper convection will remain well to the northwest near a pre-
frontal trough along the Mississippi River. After midnight
Wednesday night, a vort max rotating around the base of the cutoff
low and associated height falls will move into Central Alabama
along with a LLJ and moisture axis. Kinematics during this time
may be supportive of a marginal threat of severe storms, but
confidence in sufficient moisture return/instability for organized
severe storms is too low to mention in the HWO at this time for
late Wednesday night. The moisture axis and vort max depart the
area Thursday morning. The forecast for Thursday
afternoon/Thursday evening will be dependent on the position of
the cutoff low and a possible secondary vort max that may rotate
around it, as well as air mass recovery in the wake of any morning
showers/storms. Latest model runs are hinting at increased
coverage of showers and storms back along a pre-frontal trough
over Mississippi and northwest Alabama. If this occurs, CAPE
values around 2000 J/kg, fairly steep mid-level lapse rates and
0-6km bulk shear values around 50 kts would be supportive of a
couple severe storms with large hail and damaging winds. Low-level
shear/helicity and associated tornado potential look marginal at
this time unless a secondary surface low and LLJ forms. Given
uncertainty regarding morning convection and inherent uncertainty
with cutoff lows this far out, confidence is too low to mention
severe storms in the HWO at this time for Thursday. Models may be
trending drier for Friday, but that will depend on the evolution
of the cutoff low.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

All TAF sites are expected to remain VFR through the current
forecast period.

17/KLAWS

&&

.FIRE WEATHER...

Dry conditions are expected through the weekend, with a gradual
warming trend into early next week. 20ft winds remain below 10
mph. Afternoon RH values of mainly 25 to 30 percent are expected
this afternoon, as well as Sunday afternoon, with a couple
locations in the south falling below 25 percent for a couple
hours. Moisture increases slowly early next week. Recent periods
of rainfall have kept KBDI values quite low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     33  71  40  75  46 /   0   0   0   0   0
Anniston    36  72  42  77  48 /   0   0   0   0   0
Birmingham  39  72  44  77  49 /   0   0   0   0   0
Tuscaloosa  37  73  43  77  49 /   0   0   0   0   0
Calera      38  71  43  75  49 /   0   0   0   0   0
Auburn      38  71  44  74  49 /   0   0   0   0   0
Montgomery  38  74  44  77  49 /   0   0   0   0   0
Troy        38  74  44  77  49 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 9:56 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
956 AM CDT Sat Apr 3 2021

ALZ011>015-017>050-041800-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
956 AM CDT Sat Apr 3 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Minor river flooding continues along portions of the Coosa, Black
Warrior, and Tombigbee River basins. Please refer to our river
products for the latest forecast stages.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor flooding is expected to persist into next week along portions
of the Coosa, Black Warrior, and Tombigbee River basins. Please
refer to our river products for the latest forecast stages.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Frost Advisories in Alabama, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.